Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Apr 28, 2018, 3:22 AM HST for Kauai County, Hawaii. It took effect at Apr 28, 2018, 2:00 PM HST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2018, 3:22 AM HST (13:22 UTC)
- In effect from
- Apr 28, 2018, 2:00 PM HST
- Expired
- Apr 30, 2018, 3:19 AM HST
- In force
- 37 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WHHW40 PHFO 281322 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 322 AM HST Sat Apr 28 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .Surf will quickly rise through the day today along exposed north and west facing shores of the smaller islands as a large north- northwest swell fills in across the waters. Surf is expected to peak late tonight through Sunday night, then slowly fade into the upcoming week. HIZ001>003-290230- /O.NEW.PHFO.SU.W.0009.180429T0000Z-180430T1600Z/ Niihau-Kauai Windward-Kauai Leeward- 322 AM HST Sat Apr 28 2018 ...HIGH SURF WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM HST MONDAY... * SURF...Along north and west facing shores of Niihau and Kauai, 15 to 20 feet late this afternoon, rising to 20 to 25 feet tonight through Sunday night. * TIMING...surf will quickly rise today, peak late tonight through Sunday night, then gradually begin to lower Monday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ006>008-012-013-017-019-020-290230- /O.NEW.PHFO.SU.Y.0024.180429T0000Z-180430T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 322 AM HST Sat Apr 28 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM HST MONDAY... * SURF...Along north and west facing shores of Oahu and Molokai, 10 to 15 feet late this afternoon, rising to 18 to 22 feet late tonight through Sunday night. Along north facing shores of Maui, 8 to 11 feet late this afternoon, rising to 12 to 18 feet late tonight through Sunday night. * TIMING...surf will quickly rise this afternoon, peak late tonight through Sunday night, then gradually begin to lower Monday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
4 follow-up statements
125 WHHW40 PHFO 290141 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 341 PM HST Sat Apr 28 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Surf will quickly rise along exposed north and west facing shores of the smaller islands as a large north-northwest swell fills in across the waters. Surf is expected to peak late tonight through Sunday night, then slowly fade into the upcoming week. HIZ001>003-291445- /O.CON.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/ Niihau-Kauai Windward-Kauai Leeward- 341 PM HST Sat Apr 28 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Along north and west facing shores of Niihau and Kauai, rising to 20 to 25 feet tonight through Sunday night. * TIMING...Surf will peak late tonight through Sunday night, then gradually begin to lower Monday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ006>008-012-013-017-019-020-291445- /O.CON.PHFO.SU.Y.0024.000000T0000Z-180430T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 341 PM HST Sat Apr 28 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Along north and west facing shores of Oahu and Molokai, rising to 18 to 22 feet late tonight through Sunday night. Along north facing shores of Maui, rising to 12 to 18 feet late tonight through Sunday night. * TIMING...Surf will peak late tonight through Sunday night, then gradually begin to lower Monday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
654 WHHW40 PHFO 291347 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 347 AM HST Sun Apr 29 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Large surf will continue through tonight along exposed north and west facing shores of the smaller islands as a large north- northwest swell remains in place. Surf should drop below advisory levels by Monday night. HIZ001>003-300300- /O.CON.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/ Niihau-Kauai Windward-Kauai Leeward- 347 AM HST Sun Apr 29 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Along north and west facing shores of Niihau and Kauai, 22 to 28 feet. * TIMING...Surf will peak today, then gradually begin to lower Monday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ006>008-012-013-017-019-020-300300- /O.CON.PHFO.SU.Y.0024.000000T0000Z-180430T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 347 AM HST Sun Apr 29 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Along north facing shores of Oahu and Molokai, 18 to 24 feet. Along north facing shores of Maui, 12 to 18 feet. Along west facing shores of Oahu and Molokai, 10 to 15 feet. * TIMING...Surf will peak today, then gradually begin to lower Monday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
215 WHHW40 PHFO 300134 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 334 PM HST Sun Apr 29 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Large surf will continue through tonight along exposed north and west facing shores of the smaller islands as a large north- northwest swell remains in place. Advisory level surf is expected across the exposed shores of the smaller islands Monday, with surf dropping below advisory levels by Monday night. HIZ001>003-301445- /O.CON.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/ Niihau-Kauai Windward-Kauai Leeward- 334 PM HST Sun Apr 29 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Along north and west facing shores of Niihau and Kauai, 22 to 28 feet. * TIMING...Surf will being to lower Monday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ006>008-012-013-017-019-020-301445- /O.CON.PHFO.SU.Y.0024.000000T0000Z-180430T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 334 PM HST Sun Apr 29 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Along north facing shores of Oahu and Molokai, 18 to 24 feet. Along north facing shores of Maui, 12 to 18 feet. Along west facing shores of Oahu and Molokai, 10 to 15 feet. * TIMING...Surf will gradually begin to lower Monday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
600 WHHW40 PHFO 301319 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 319 AM HST Mon Apr 30 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Large surf will continue through the day today along exposed north and west facing shores of the smaller islands as a large north-northwest swell remains in place. Surf will begin a steady downward trend later today, likely dipping below advisory levels tonight. HIZ001>003-010230- /O.CAN.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/ /O.EXB.PHFO.SU.Y.0024.000000T0000Z-180501T0400Z/ Niihau-Kauai Windward-Kauai Leeward- 319 AM HST Mon Apr 30 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...Along north and west facing shores of Niihau and Kauai, 12 to 18 feet in the morning, lowering to 10 to 15 feet in the afternoon. * TIMING...Surf will drop below advisory levels tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ006>008-012-013-017-019-020-010230- /O.EXT.PHFO.SU.Y.0024.000000T0000Z-180501T0400Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 319 AM HST Mon Apr 30 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...Along north facing shores of Oahu, Molokai and Maui, 10 to 15 feet. Along west facing shores of Oahu and Molokai, 8 to 12 feet. * TIMING...Surf will drop below advisory levels tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 27, 8:45 PM HST, 6 hours 37 minutes earlier.
Area forecast discussion, Apr 27, 8:45 PM HST, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 845 PM HST Fri Apr 27 2018 .SYNOPSIS... A weak cold front will move down the island chain tonight and Saturday, then stall near the Big Island Saturday night and Sunday. Clouds and passing showers can be expected along and ahead of the front as it moves across the area. Cooler and drier air will move in behind the front with decreasing shower trends and northerly winds. Moisture associated with the front will linger over The Big Island into early next week producing elevated shower activity over the island. Another round of wet weather is possible during the second half of next week as an upper trough develops west of the state. && .DISCUSSION... A low pressure system roughly 800 miles north of Kauai this evening has become cut off from the midlatitude steering flow and will linger north of the islands for the next several days. A subtropical jet aloft continues to produce extensive high level cirrus clouds across the state. A shallow frontal band continues to pass through the islands from west to east tonight and Saturday. Expect a slight increase in showers as the frontal band moves through each island. A drier and cooler air mass will move in behind the front as wind directions shift and become more northerly. Expect a decreasing trend in showers after the shallow front passes each island. The frontal band will likely reach Maui County Saturday morning before stalling near the Big Island by Saturday night. Weak dynamics along this front will keep shower intensity in the light to moderate range. Weaker surface wind speeds are forecast on Monday with a modified land and sea breeze regime developing briefly before trade winds return on Tuesday. A wind advisory remains in effect for the Big Island summits this evening with elevated upper level wind speeds with wind advisory conditions continuing through the weekend. Summit wind speeds will likely increase from Sunday night through Monday and a High Wind Warning for the Big Island summits may be needed during this period. Wednesday through Friday...The cut off low will move slowly northward away from the islands as a short wave trough approaches the state from the northwest. The high pressure ridge will slowly build back in as the low departs the region and increasing trade winds and the position of the trough to the north will draw the remnant unsettled moisture back northward over the state. There are only subtle differences on the position of this moisture band between our forecast guidance tools and we are blending these solutions to produce an unsettled weather trend across the state. The highest chances for rainfall are expected over Maui and Hawaii Counties. && .AVIATION... An ill-defined front is located over western Oahu, as noted by the southerly winds over the island's eastern half. The front appears to be moving slowly east. Widespread IFR to LIFR conditions are noted with this boundary that stretches to Molokai. AIRMET Sierra is in effect for these two islands. Lanai is also under this AIRMET, where worsening condition is expected in the next couple of hours. Radar shows a NE to SW oriented rainband, likely prefrontal, in the Kaiwi Channel. It is moving slowly east. Maui is next in line for some weather, which we expect to come toward daybreak Saturday. Conditions across Maui are expected to improve in the afternoon, while conditions will be deteriorating especially across windward Big Island during the late morning and early afternoon hours. Tops of these showers are no higher than 15k feet. A layer of dense cirrus with bases above fl200, lies between Kauai and Maui. Multi-layered clouds with a base at 15k feet covers the Big Island. With this said, light rime icing is possible between 15 and 22k feet. Thus, AIRMET Zulu, will likely continue over the Big island beyond 16z. AIRMET Tango may be necessary by 16z for Kauai, Oahu, Molokai, and Lanai, in anticipation with a surge of strong post- frontal northerly winds. && .MARINE... Fresh to strong northerly winds in the wake of a cold front that is forecast to move down the island chain tonight through tomorrow combined with a rising north-northwest swell Saturday will lead to rough boating conditions. The current small craft advisory for the waters around Kauai will likely be expanded later tonight to include much of the area Saturday through Sunday as the seas rise. Winds are forecast to quickly drop off into the light to moderate range out of the north Sunday into early next week as the aforementioned front stalls in the vicinity of the Big Island. A reinforcing north-northwest (330 deg) swell associated with a developing storm-force low around 800 nm north of the state is expected to fill in through the day Saturday, peak Sunday, then fade into the upcoming week. Swells associated with nearby sources like this typically come in on time, but larger than projected by a few feet around the peak. As a result, surf associated with this source will likely reach advisory levels along north and west facing shores of the smaller northwest islands by sunset, then for Maui County Saturday night through Monday around the peak. If this swell comes in much larger than predicted, surf will near warning levels Saturday night into Sunday for exposed north and west facing shores, especially for Oahu and Kauai. A new south-southwest (200 deg) swell from recent activity near New Zealand is expected to arrive Sunday, which will translate to rising surf along south facing shores. A similar reinforcement is expected by midweek. Surf along east facing shores will remain small through the first half of the upcoming week as the winds remain light locally and upstream. See the latest Collaborative Nearshore Swell and Wind Forecast for more details regarding surf on Oahu at: www.prh.noaa.gov/hnl/pages/SRF.php#Discussion && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Sunday for Big Island Summits. Small Craft Advisory from 6 AM to 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters. && Discussion...Bohlin Aviation...Lau Marine...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:25 PM HST | Small Craft Advisory | HFO | 3 days | |
| Apr 27, 3:41 PM HST | Wind Advisory | HFO | Hawaii | 48 hr |
| Apr 28, 3:22 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.